Idaho, 2008

High Wind in Idaho, July 10, 2008

July 10, 2008 · NWS OTX · 1 event in 1 county or zone

S. Highway 95/101 Junction.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$590,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong dry cold front passage resulted in damage north of the Bonners Ferry area up to U.S. Highway 95/101 Junction. Estimated wind gusts to 60 mph resulted in numerous trees falling on houses and mobile homes. Several strong building roofs were blown off as well. A building in the Three Mile area that houses county road and bridge equipment was destroyed with damage to 15 vehicles inside. Bonners Ferry itself recorded a peak wind of 54 MPH. Several small, short-lived fires resulted from downed power lines. In Sandpoint, wind damage occurred to an athletic club, along with a downed power line. Property damage from this event was estimated to be at least $590,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 10, 1:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 1:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT THU JUL 10 2008

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL DROP INTO SOUTHEAST
BRITISH COLUMBIA LATE THIS AFTERNOON AND EVENING. THIS TROUGH
WILL PUSH A RELATIVELY STRONG BUT GENERALLY DRY COLD FRONT
THROUGH THE INLAND NORTHWEST. THE MAIN IMPACT OF THIS FRONT
WILL BE TO BRING BREEZY WINDS TO MOST LOCATIONS AS WELL AS
SOME COOLING. UPPER LEVEL RIDGING WILL REBUILD OVER THE REGION
ON FRIDAY LOWERING WIND SPEEDS AND BRINGING MORE DRY WEATHER.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY NIGHT...WIND ADVISORY REMAINS IN EFFECT
WITH INCOMING DISTURBANCE ASSOCIATED WITH DARKENING ON WATER VAPOR
IMAGERY THIS AFTERNOON AND EVENING...WHICH TYPICALLY AFFECTS
LOCATIONS NORTH OF OMAK IN THE OKANOGAN VALLEY WITH SIGNIFICANT
NORTHERLY WINDS. THIS WAVE HAS ALREADY PRODUCED A WIND GUSTS TO 67
MPH IN PENTICTON BRITISH COLUMBIA IN THE OKANOGAN VALLEY THIS
AFTERNOON. ADDITIONALLY RED FLAG WARNINGS REMAIN IN AFFECT FOR
MANY LOCATIONS DUE TO LOW RELATIVE HUMIDITY AND A PASSING COLD
FRONT WHICH IS KEEPING IT RATHER BREEZY FOR MANY LOCATIONS.
ADDITIONALLY MINIMAL WORDING FOR SMALL CHANCE OF LATE AFTERNOON
AND EARLY EVENING CONVECTION NEAR THE NORTHERN MOUNTAINS NEAR THE
SOUTHERN BRITISH COLUMBIA BORDER REMAINS...PERHAPS A HANDFUL OF
LIGHTNING STRIKES AT BEST AS THIS FEATURE IS MAKING A SPEEDY
PROGRESSION THROUGH THE AREA. THE ABOVE MENTIONED DISTURBANCES
MAKE THEIR EXIT TONIGHT AND SHORTWAVE RIDGING MOVES IN FROM THE
WEST. RIDGE OVER THE REGION AMPLIFIES VERY LITTLE AND REMAINS
RATHER FLAT AND PRONE TO MINOR NUISANCE SHORTWAVE PASSAGES THROUGH
IT...NOT STRONG ENOUGH TO PRODUCE ANY MEANINGFUL CHANCE OF
MEASURABLE PRECIPITATION BUT ENOUGH TO PERHAPS CAUSE CLUTTER TO
THE WIND AND SKY FORECAST. FOR THE MOST PART EVEN WITH THESE
COMPLICATIONS THE FORECAST REMAINS DRY WITH A VERY MINIMAL WARMING
TREND INTO SATURDAY NIGHT. /PELATTI

SUNDAY THROUGH THURSDAY...EXTENDED FORECAST MODELS ARE IN GOOD
AGREEMENT WITH THE LONG WAVE PATTERN. A WESTERLY FLOW ALOFT WILL
PERSIST FROM SUNDAY THROUGH THURSDAY WITH OCCASIONAL SHORT WAVES
MOVING INTO BRITISH COLUMBIA. THIS PATTERN WILL SUPPRESS ANY
MOISTURE FROM COMING UP AROUND THE FOUR CORNERS HIGH WELL SOUTH
AND EAST OF THE AREA. MEANWHILE...WITH THE SHORT WAVES PASSING
NORTH OF THE AREA IN THE WESTERLY FLOW...THE BEST MOISTURE AND
DYNAMICS WILL STAY TO OUR NORTH. NET RESULT IS A DRY FORECAST WITH
JUST A SLIGHT CHANCE OF SHOWERS OVER NORTH IDAHO MOUNTAINS NEAR
THE CANADIAN BORDER. CONCERNING TEMPERATURES...ON SUNDAY WE WILL
BE IN SW FLOW AHEAD OF AN APPROACHING WAVE YIELDING TEMPS SLIGHTLY
ABOVE NORMAL. THEN FOLLOWING THE WAVE PASSAGE TO OUR NORTH...TEMPS
WILL COOL TO NEAR TO SLIGHTLY BELOW NORMAL READINGS FOR MON/TUE
BEFORE WARMING TO NEAR TO SLIGHTLY ABOVE NORMAL AGAIN WED/THU.  JW

&&

.AVIATION...
DRY COLD FRONT EXPECTED TO BRING SIGNIFICANT INCREASE IN WIND AND
A SMALL THREAT OF THUNDER NEAR THE CANADIAN BORDER. SOME BLOWING
DUST MIGHT OCCUR WITH THE GUSTY WIND BETWEEN 21Z-04Z THURSDAY
WHICH MAY INTERRUPT THE PREVALENT VFR CONDITIONS. /PELATTI

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  80  52  84  55  88 /   0   0   0   0   0   0
COEUR DALENE  47  78  50  82  51  86 /   0   0   0   0   0   0
PULLMAN        40  79  45  82  48  87 /   0   0   0   0   0   0
LEWISTON       54  87  55  90  57  96 /   0   0   0   0   0   0
COLVILLE       42  84  47  87  50  90 /  10   0   0   0   0   0
SANDPOINT      44  77  43  80  45  83 /  10   0   0   0   0   0
KELLOGG        48  76  49  79  53  84 /  10   0  10   0   0   0
MOSES LAKE     52  86  54  90  58  93 /   0   0   0   0   0   0
WENATCHEE      55  85  58  90  64  90 /   0   0   0   0   0   0
OMAK           48  86  53  90  57  91 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST BLUE
     MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY...WENATCHEE AREA.

     HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR OKANOGAN
     VALLEY.

&&
Hazardous weather outlook, Jul 10, 7:06 AM PST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
806 AM PDT THU JUL 10 2008

WAZ031>036-041>044-111500-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
806 AM PDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE TO PRODUCE
POTENTIALLY HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EARLY THIS EVENING. WINDS WILL SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ037-038-111500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
806 AM PDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 2:29 PM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
329 PM PDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG TONASKET                48.70N 119.44W
07/10/2008                   OKANOGAN           WA   TRAINED SPOTTER

            10-INCH DIAMETER TREE DOWNED BY HIGH WINDS CAUSED
            EXTENSIVE DAMAGE TO A CARPORT AND RV. WIND GUST MEASURED
            AT 48 MPH.

&&

JONES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Panhandle

When
July 10, 4:00 PM PST to 6:00 PM PST
Where
Northern Panhandle forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$590,000
Reported by
Unknown
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108932.